Published 9:06 am Thursday, September 21, 2017
BY HELEN PALMER
A reader called and asked f I would write a column on self-medicating pets with over the counter products. It turned out that she nearly killed her pet by treating it with a flea product. Her veterinarian told her that a number of his clients have had a problem with the same product and he had contacted the company about it. Fortunately her pet is going to recover, but she wants to warn pet owners to check with their veterinarian before purchasing any over the counter products.
This has been an old problem. One friend of mine back in the 1960s thought that if her prescription drug helped her, it would help her dog. She, too, nearly lost her pet and I ended up caring for the animal until he was back on his feet because she “couldn’t stand to see him suffer,” but couldn’t afford to board him. Moral of this episode is: Please, please do not give your prescription medication to your pet, it is meant for you and the dosage is formulated for your size and age.
Email newsletter signup
Further, do not give your dog aspirin, Tylenol, or Ibuprofen or any other over the counter pain or anti-inflammatory drugs without your veterinarian’s approval. The same goes for laxatives, anti-vomiting and anti-diarrhea medications. They are usually in doses for adult humans and any of these drugs can kill your pet if it is overdosed. Remember, the majority of dogs are about one-half to one-third the weight of a normal adult human.
Grooming products especially formulated for dogs and/or cats are the best since the animals’ skins are more sensitive than humans. Also do not use toothpaste formulated for humans. Dogs are inclined to swallow while you are brushing their teeth and they may vomit. Use a dental cleanser made for dogs and cats.
A word about cats: besides being smaller than most dogs, these pets are especially sensitive to over the counter products. It is even more important to check with your veterinarian before purchasing medical or grooming products. Be alert for allergic reactions to shampoos or other grooming products.
Going back to flea killer products please read the label before using and follow the instructions carefully. These products are toxic, they kill fleas don’t they? Therefore they should be handled with care. Back in the 1970s I had a reader call because his dog had started having “the shakes” while still in the bathtub. On questioning, I learned that the bath was over and he had used a flea dip without reading the instructions. The dip was left on too long and the dog reacted to it. Fortunately a thorough rinsing took care of the problem, but I asked the owner to call back after things were under control since I had recommended that he make a speedy visit to the veterinarian if his dog did not respond to the rinsing.